I was interested in using Depo-Provera as a birth control method, but I don't know that much about it. I was wondering if you could tell me about the risks and effectiveness of it. I am currently on the birth control pill, so would this cause any complications? Thank you for your help.
Points to you for doing some research on a birth control method before trying it out! Depo-Provera (Depo) is a hormonal method of birth control that many people choose because it is both highly effective and low-maintenance. It is a shot you receive from a health care provider every three months, rather than a pill you have to take every day or a patch you have to change once a week. Everyone's experience with a method will be different, and side effects for hormonal methods are more common for some women than for others.
Since Depo is available by prescription only, you need to make an appointment with a health care provider. For those who don't like having to take a pill every day, Depo can be a convenient way to avoid pregnancy. When all shots are given on time, Depo is more than 99 percent effective at preventing pregnancy. However, because the hormone level in Depo is higher than others (and most side effects caused by birth control are directly related to the hormone level), some women wanting a long-lasting form of birth control may opt for birth control methods with lower levels of hormones.
In terms of side-effects, Depo is known to cause increased menstrual bleeding and "spotting," (bleeding between regular periods), for some women. In many cases, bleeding will become lighter, less frequent, or stop altogether after a few weeks. Many side effects from hormonal methods of birth control will decrease or go away completely after the body becomes adjusted to the hormonal changes. With Depo, the bleeding-related side effects usually stop after three doses, or six to nine months.
In the past, many health care providers were concerned that taking Depo could result in loss in bone density that might also lead to an increased risk for osteoporosis. New research has revealed that this is not the case. In adolescents (ages 14 to 18), a loss of bone density is common with initial use of Depo. However, recovery of bone density typically occurs within 12 to 24 months after the shot is stopped. Among reproductive age (18 and older) users of Depo, studies no longer unequivocally indicate negative impacts on skeletal health — and for many, the benefits of Depo as a contraceptive method heavily outweigh theoretical risks. If you are concerned about your individual risks for bone density loss and osteoporosis, you may want to talk with your health care provider.
Other side effects of Depo may include weight gain, change in sex drive, headaches, and depression. If you have unexplained vaginal bleeding, are pregnant, or might be pregnant it is recommended that you not use Depo. It also may not be recommended for individuals who take psychotropic drugs including anti-depressants, or have gallbladder disease, liver disease, or a history of depression. If you are planning on becoming pregnant in the future, know that it can take the body anywhere from a few months to more than a year for regular fertility to return after you stop taking Depo.
There are no risks associated with changing from one hormonal method (like the pill) to another (like Depo). Remember, if you and your health care provider decide that Depo is the right birth control method for you, you will still need an additional barrier method (like a male or female condom) to reduce the risk of sexually transmitted infections (STIs). More information about Depo and other forms of birth control check out the Contraception category in the Go Ask Alice! archives and Planned Parenthood.
Hope you find the method that’s right for you!Alice!